Search

MiS Preprint Repository

Delve into the future of research at MiS with our preprint repository. Our scientists are making groundbreaking discoveries and sharing their latest findings before they are published. Explore repository to stay up-to-date on the newest developments and breakthroughs.

MiS Preprint
67/2012

Fast Convolution Quadrature for Wave Equation in Three Dimensions

Lehel Banjai and Maryna Kachanovska

Abstract

In this work the question of efficient solution of an external boundary value problem for the wave equation in three dimensions is addressed. The problem is reformulated in terms of time domain boundary integral equations; the corresponding convolution equations are discretized with the help of Runge-Kutta convolution quadrature. The resulting lower triangular Toeplitz system of size $N$ is solved recursively, constructing $O(N)$ discretizations of boundary single-layer operator of Helmholtz equation.

Since the problem is posed in odd dimension, Huygens principle holds true and convolution weights of Runge-Kutta convolution quadrature $w_{n}^{h}(d)$ exhibit exponential decay outside of a neighborhood of the diagonal $d \approx nh$, where $h$ is a time step. Therefore, only a constant number of discretizations of boundary integral operators has to contain the near-field and for the rest only the far-field can be constructed. We combine this property with a use of data-sparse techniques, namely $\mathcal{H}$-matrices and high-frequency fast multipole method, to design an efficient recursive algorithm. Issues specific to the application of data-sparse techniques to the convolution quadrature are also addressed. Numerical experiments indicate the efficiency of the proposed approach.

Received:
Nov 9, 2012
Published:
Nov 12, 2012
MSC Codes:
65M38, 35L05
Keywords:
data-sparse techniques, wave equation, time-domain boundary integral equations, Runge-Kutta convolution quadrature

Related publications

inJournal
2014 Repository Open Access
Lehel Banjai and Maryna Kachanovska

Fast convolution quadrature for wave equation in three dimensions

In: Journal of computational physics, 279 (2014), pp. 103-126